Kansas, 2001

Flash Flooding and Hail in Kansas, April 6, 2001

April 6, 2001 · NWS GLD · 39 events in 13 counties and zones

18 hail, 12 thunderstorm wind, 5 funnel cloud, 3 flash flood, 1 high wind, as filed by the National Weather Service.

Where it happened

Every event with a place to put it; 9 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
39

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before the first event at Apr 6, 2:15 AM MST, 9 hours earlier.

Area forecast discussion, Apr 6, 2:15 AM MST, 9 hours before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GOODLAND KS
315 AM MDT FRI APR 6 2001

CHALLENGES REMAIN INTENSITY OF WIND AND COVERAGE AND SEVERITY OF
TSRAS FIRST TWO PERIODS.

MODELS VERY SIMILAR. ALL POINT TO A MAJOR LOW PRESSURE SYSTEM
DEVELOPING IN NE CO THIS PM LATE (SOMEWHAT DELAYED FROM TIMING OF
LAST MODELS RUN) WHICH MOVES RAPIDLY TO SW TO NE DISSECTING NEB
TONIGHT AND REACHES S CEN MN BY NOON SAT. ASSOCIATED ALOFT IS A 130+
JET MAX THAT MOVES NE ACROSS NW KS TONIGHT AND CONTINUES NE. ALSO A
MAJOR 50H LOW WITH COLD AIR POOL. BOTTOM LINE IS A MIXTURE OF WINTER
TYPE HIGH WIND EVENT COMBINED WITH A MORE SIGNIFICANT AND DANGEROUS
POTENTIAL FOR SEVERE TSRAS. UNUSUAL HIGH RISK FOR TODAY FROM SPC FOR
ALMOST ALL MY CWA AND MOST OF KS. THAT SAYS IT ALL.

LOTS OF MOISTURE AVAILABLE...AT LEAST EARLY ON. SOUNDING SHOWS UP TO
1 INCH PW FOR GLD AREA. MAJOR VORT MAX WITH ASSOCIATED
+++UVV...TOTAL TOTALS IN THE 50S AND ALL OTHER INGREDIENTS
AVAIL/NECESSARY FOR STRONG STORMS WITHIN STRONG SOUTHERLY-TURNING
WESTERLY MESO/SYNOPTIC WIND FIELD. DRY LINE TO DEVELOP IN FAR EAST
COLORADO LATE AFTERNOON AND MOVE STEADILY EAST THROUGH THE NIGHT.
PRECIP CHANCES TO DROP RAPIDLY TO NEAR ZERO BEHIND DRY LINE. WINDS
STAY HIGH/INCREASE THANKS TO STRONG SUBSIDENCE BEHIND TROUGH/LOW.
LOOKS LIKE POTENTIAL FOR LINES OF TSRAS AHEAD OF AND/OR WITH DRY
LINE. BUT WITH STRONG SHEAR ABOVE TORNADOES CLEARLY ALSO POSSIBLE.
WILL GO SLIGHTLY ABOVE GUID ON HIGHS TODAY AS DO NOT BELIEVE
CLOUDINESS WILL THICKEN GREATLY UNTIL NOON OR SO. THEN WATCH OUT.

BY SAT MORNING MOST MOISTURE HAS BEEN SWEPT OUT OF THE AREA. WINDY
CONDITIONS REMAIN OVER AREA MOST OF DAY BEFORE DROPPING LATE IN DAY.
AS WINDS ARE WEST (DOWNSLOPE) WILL GO SLIGHTLY ABOVE GUID HIGHS.
PARTLY TO MOSTLY SUNNY.

SAT NIGHT WINDS DROP TO ALMOST NOTHING. WITH DRY AIR IN PLACE AND
CLEAR SKIES THINK MAX RADIATIONAL COOLING TO TAKE
PLACE.

HAVE NOT LOOKED MUCH AT EXTENDED. TOO MUCH NEAR TERM ONGOING.
HOWEVER DID RAISE HIGHS ON SUN A CAT AS DRY AIR...LIGHT WINDS AND
HIGH SPRING SUN MAKE FOR ANOTHER ABOVE NORMAL TEMP DAY. REMAINDER
EXTENDED NO CHANGE.

.GLD...HIGH WIND WARNING FOR THIS AFTERNOON AND TONIGHT FOR ALL OF
EASTERN COLORADO AND AREAS TO THE WEST OF HIGHWAY 25 FOR NORTHWEST
KANSAS AND SOUTHWEST NEBRASKA. WIND ADVISORY FOR REMAINDER CWA EAST
OF HIGHWAY 25 FOR THIS AFTERNOON AND HIGH WIND WARNING FOR THAT AREA
TONIGHT.

RJC

In the hours before

Special weather statement, Apr 6, 8:15 AM MST, 3 hours before
COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-061700-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
915 AM MDT FRI APR 6 2001

...DANGEROUS WEATHER SITUATION DEVELOPING ACROSS THE TRI-STATE
REGION TODAY...

LOW-LEVEL MOISTURE...STRONG WINDS THROUGH A DEEP LAYER OF THE
ATMOSPHERE... AND AN APPROACHING UPPER LEVEL STORM WILL ALL COMBINE
TO PRODUCE A DANGEROUS WEATHER DAY ACROSS EAST CENTRAL
COLORADO...NORTHWEST KANSAS...AND EXTREME SOUTHWEST NEBRASKA.

POTENTIAL EXISTS FOR TORNADOES...LARGE HAIL...AND STRONG WINDS
ACROSS THE REGION BEGINNING AROUND MIDDAY AND CONTINUING INTO THE
EVENING HOURS.  THE HIGHEST THREAT WILL BE SOUTHEAST OF A NORTON
KANSAS/COLBY KANSAS/LEOTI KANSAS LINE WHERE STRONG DAMAGING
TORNADOES MAY DEVELOP.

PERSONS SHOULD PREPARE FOR THREATENING WEATHER CONDITIONS AND LISTEN
FOR LATER STATEMENTS AND POSSIBLE WARNINGS.

BARKER
Special weather statement, Apr 6, 9:42 AM MST, 1 hour 33 minutes before
COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-070600-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GOODLAND KS
1042 AM MDT FRI APR 6 2001

HERE IS THE HAZARDOUS WEATHER OUTLOOK FOR NORTHWEST KANSAS...
SOUTHWEST NEBRASKA...AND EASTERN COLORADO.

SPOTTER ACTIVATION WILL BE NEEDED TODAY AND TONIGHT.

AN INTENSE STORM SYSTEM OVER ARIZONA AND NEW MEXICO WILL MOVE INTO
COLORADO THIS AFTERNOON. ABUNDANT LOW LEVEL MOISTURE WAS ACROSS MUCH
OF THE TRI STATE AREA AND COMBINING WITH DAYTIME HEATING WILL PRODUCE
THUNDERSTORMS BY EARLY AFTERNOON.

IN ADDITION A DRY LINE CURRENTLY ALONG A MCCOOK NEBRASKA TO COLBY
TO SOUTH OF TRIBUNE KANSAS LINE WILL MOVE SLOWLY WEST DURING THE
AFTERNOON. THUNDERSTORMS WILL DEVELOP ALONG THIS BOUNDARY OVER FAR
EASTERN COLORADO AND MOVE ACROSS THE TRI STATE AREA DURING THE
AFTERNOON AND EVENING. THE DRIER AIR WILL ALSO HELP INITIATE
THUNDERSTORMS ALONG WITH A VIGOROUS UPPER LEVEL JET MOVING ACROSS THE
REGION.

WHILE ALL OF THE TRI STATE AREA WILL EXPERIENCE THUNDERSTORMS AND
POSSIBLY SEVERE WEATHER...THE PRIMARY AREA WHERE SEVERE WEATHER
WILL LIKELY OCCUR WILL BE NEAR AND EAST OF THE COLORADO AND KANSAS
STATE LINE...INCLUDING EXTREME SOUTHWEST NEBRASKA.

THE GREATEST CHANCES FOR SEVERE WEATHER WILL BE EAST OF A LEOTI
KANSAS...COLBY...TO OBERLIN LINE.

THE COMBINATION OF ALL THESE WEATHER FACTORS POSE A POTENTIALLY
DANGEROUS SEVERE WEATHER DAY FOR...EAST CENTRAL COLORADO...SOUTHWEST
NEBRASKA AND PARTICULARLY FOR NORTHWEST KANSAS WITH LARGE HAIL...
DAMAGING WINDS AND ISOLATED TORNADOES.

LAMMERS

The radar

The Goodland radar (KGLD), 131 km away, was scanning. The volume nearest the first event began at 18:14 UTC.

Open the radar archive at this moment

Event by event

18 hail, 12 thunderstorm wind, 5 funnel cloud, 3 flash flood, 1 high wind. Local standard time, as filed.

Hail, Gove

When
April 6, 11:15 AM MST
Where
Gove County, Quinter
Measured
1 in hail
Reported by
TRAINED SPOTTER
Coordinates
39.067, -100.233

Hail, Graham

When
April 6, 11:15 AM MST
Where
Graham County, 13 mi SSW of Morland
Measured
1 in hail
Reported by
GENERAL PUBLIC
Coordinates
39.183, -100.183

Funnel Cloud, Gove

When
April 6, 11:15 AM MST
Where
Gove County, 10 mi S of Quinter
Reported by
LAW ENFORCEMENT
Coordinates
38.916, -100.483 (the zone’s center; the record gives no point)

Hail, Gove

When
April 6, 11:15 AM MST
Where
Gove County, Quinter
Measured
1.75 in hail
Reported by
LAW ENFORCEMENT
Coordinates
39.067, -100.233

Hail, Graham

When
April 6, 11:25 AM MST
Where
Graham County, St Peter
Measured
1.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
39.183, -100.083

Hail, Norton

When
April 6, 11:39 AM MST
Where
Norton County, 3 mi S of Edmond
Measured
0.88 in hail
Reported by
GENERAL PUBLIC
Coordinates
39.567, -99.817

Hail, Graham

When
April 6, 11:50 AM MST
Where
Graham County, 12 mi N of Bogue
Measured
0.88 in hail
Reported by
GENERAL PUBLIC
Coordinates
39.533, -99.700

Funnel Cloud, Graham

When
April 6, 11:55 AM MST
Where
Graham County, 10 mi SW of St Peter
Reported by
LAW ENFORCEMENT
Coordinates
39.350, -99.883 (the zone’s center; the record gives no point)

Hail, Norton

When
April 6, 12:02 PM MST
Where
Norton County, 15 mi S of Norton
Measured
1.75 in hail
Reported by
GENERAL PUBLIC
Coordinates
39.617, -99.883

Hail, Graham

When
April 6, 12:10 PM MST
Where
Graham County, 8 mi N of Hill City
Measured
2 in hail
Reported by
GENERAL PUBLIC
Coordinates
39.483, -99.850

Hail, Greeley

When
April 6, 3:26 PM MST
Where
Greeley County, 10 mi NE of Tribune
Measured
1.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
38.567, -101.617

2 windows broken from hail.

Thunderstorm Wind, Wallace

When
April 6, 3:30 PM MST
Where
Wallace County, Sharon Spgs
Measured
61 kt (70 mph)
Reported by
LAW ENFORCEMENT
Coordinates
38.883, -101.733

Tin roof from chicken house blown off from wind.

Hail, Greeley

When
April 6, 3:40 PM MST
Where
Greeley County, 1 mi S of Tribune
Measured
0.88 in hail
Reported by
EMERGENCY MANAGER
Coordinates
38.450, -101.750

Hail, Logan

When
April 6, 3:42 PM MST
Where
Logan County, 5 mi W of Page City
Measured
1.75 in hail
Reported by
AMATEUR RADIO
Coordinates
39.083, -101.250

Thunderstorm Wind, Logan

When
April 6, 3:42 PM MST
Where
Logan County, 5 mi W of Page City
Measured
61 kt (70 mph)
Reported by
AMATEUR RADIO
Coordinates
39.083, -101.250

Storm began to rotate over Logan County.

Hail, Thomas

When
April 6, 3:45 PM MST
Where
Thomas County, 15 mi S of Brewster
Measured
1 in hail
Reported by
TRAINED SPOTTER
Coordinates
39.150, -101.383

Thunderstorm Wind, Sherman

When
April 6, 3:57 PM MST
Where
Sherman County, Goodland Arpt
Measured
50 kt (58 mph)
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
39.367, -101.700

Hail, Thomas

When
April 6, 4:05 PM MST
Where
Thomas County, 2 mi E of Brewster
Measured
0.75 in hail
Reported by
AMATEUR RADIO
Coordinates
39.367, -101.350

Hail, Rawlins

When
April 6, 4:05 PM MST
Where
Rawlins County, 5 mi SW of Atwood
Measured
1.75 in hail
Reported by
GENERAL PUBLIC
Coordinates
39.750, -101.117

Funnel Cloud, Logan

When
April 6, 4:10 PM MST to 4:12 PM MST
Where
Logan County, 10 mi W of Russell Spgs
Reported by
STORM CHASER
Coordinates
38.917, -101.148 (the zone’s center; the record gives no point)

Chaser actually observed 3 funnels with rotating storm.

Funnel Cloud, Thomas

When
April 6, 4:22 PM MST to 4:23 PM MST
Where
Thomas County, 1 mi NW of Levant
Reported by
STORM CHASER
Coordinates
39.351, -101.055 (the zone’s center; the record gives no point)

Rotating funnel captured on video.

Thunderstorm Wind, Cheyenne

When
April 6, 4:22 PM MST
Where
Cheyenne County, Wheeler
Measured
57 kt (66 mph)
Reported by
TRAINED SPOTTER
Coordinates
39.767, -101.717

Thunderstorm Wind, Thomas

When
April 6, 4:23 PM MST
Where
Thomas County, Levant
Measured
53 kt (61 mph)
Reported by
AMATEUR RADIO
Coordinates
39.383, -101.200

Hail, Rawlins

When
April 6, 4:27 PM MST
Where
Rawlins County, 7 mi NW of Atwood
Measured
1.5 in hail
Reported by
TRAINED SPOTTER
Coordinates
39.867, -101.150

Funnel Cloud, Thomas

When
April 6, 4:30 PM MST
Where
Thomas County, 10 mi S of Colby
Reported by
TRAINED SPOTTER
Coordinates
39.351, -101.055 (the zone’s center; the record gives no point)

Thunderstorm Wind, Logan

When
April 6, 4:30 PM MST
Where
Logan County, 2 mi N of Mc Allaster
Measured
66 kt (76 mph)
Reported by
GENERAL PUBLIC
Coordinates
39.033, -101.400

Wind damage...downed power lines.

Hail, Wichita

When
April 6, 4:35 PM MST
Where
Wichita County, 2 mi SE of Marienthal
Measured
0.88 in hail
Reported by
GENERAL PUBLIC
Coordinates
38.467, -101.183

Hail, Thomas

When
April 6, 4:43 PM MST
Where
Thomas County, Colby
Measured
0.88 in hail
Reported by
AMATEUR RADIO
Coordinates
39.400, -101.050

Hail drifted along Interstate 70.

Thunderstorm Wind, Thomas

When
April 6, 4:43 PM MST to 4:54 PM MST
Where
Thomas County, Colby
Measured
70 kt (81 mph)
Reported by
TRAINED SPOTTER
Coordinates
39.400, -101.050

Wind damage in Colby as many fences were blown down and some shattered glass. Also, tree and roof damage reported in residential area.

Hail, Rawlins

When
April 6, 4:45 PM MST
Where
Rawlins County, 13 mi SE of Atwood
Measured
1 in hail
Reported by
GENERAL PUBLIC
Coordinates
39.667, -100.883

Flash Flood, Thomas

When
April 6, 4:50 PM MST to 6:00 PM MST
Where
Thomas County, 5 mi S of Colby
Reported by
AMATEUR RADIO
Coordinates
39.351, -101.055 (the zone’s center; the record gives no point)

Flooded businesses reported in Colby and water running across Highway 25 south of Colby. Some roads were impassable in Colby for a short time, and one vehicle was stranded due to the high water.

Thunderstorm Wind, Gove

When
April 6, 5:00 PM MST
Where
Gove County, 11 mi S of Campus
Measured
57 kt (66 mph)
Reported by
TRAINED SPOTTER
Coordinates
38.950, -100.750

Flash Flood, Rawlins

When
April 6, 5:05 PM MST to 6:00 PM MST
Where
Rawlins County, 1 mi S of Atwood
Reported by
LAW ENFORCEMENT
Coordinates
39.785, -101.076 (the zone’s center; the record gives no point)

Streets flooded in Atwood and water flowing across section of Highway 25.

Thunderstorm Wind, Decatur

When
April 6, 5:15 PM MST
Where
Decatur County, 11 mi SW of Oberlin
Measured
52 kt (60 mph)
Reported by
TRAINED SPOTTER
Coordinates
39.700, -100.667

Flash Flood, Logan

When
April 6, 5:20 PM MST to 6:00 PM MST
Where
Logan County, Russell Spgs
Reported by
EMERGENCY MANAGER
Coordinates
38.917, -101.148 (the zone’s center; the record gives no point)

Flooding over Highway 25 between Russell Springs and Highway 40 in northern Logan County.

Thunderstorm Wind, Sheridan

When
April 6, 5:40 PM MST
Where
Sheridan County, Hoxie
Measured
52 kt (60 mph)
Reported by
TRAINED SPOTTER
Coordinates
39.350, -100.433

Thunderstorm Wind, Norton

When
April 6, 6:06 PM MST
Where
Norton County, 10 mi W of Norton
Measured
52 kt (60 mph)
Reported by
LAW ENFORCEMENT
Coordinates
39.833, -100.067

Thunderstorm Wind, Graham

When
April 6, 6:15 PM MST
Where
Graham County, 9 mi N of Morland
Measured
57 kt (66 mph)
Reported by
GENERAL PUBLIC
Coordinates
39.483, -100.083

1-2 inch diameter tree limbs blown down.

High Wind, Cheyenne

When
April 6, 8:52 PM MST
Where
Cheyenne forecast zone
Measured
50 kt (58 mph)
Reported by
TRAINED SPOTTER
Coordinates
39.786, -101.731 (the zone’s center; the record gives no point)

Reported 10 miles south of Bird City.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Funnel Cloud
A rotating column of cloud extending from a thunderstorm that did not reach the ground.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2001Every state in 2001This day in weather historyWarnings in Kansas, April 2001

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5244145, 5244146, 5244150, 5244241, 5244242, 5244147, 5244148, 5244144, 5244243, 5244149, 5244244, 5244259, 5244245, 5244246, 5244247, 5244248, 5244249, 5244250, 5244251, 5244269, 5244256, 5244258, 5244253, 5244252, 5244254, 5244260, 5244265, 5244255, 5244257, 5244266, 5244358, 5244264, 5244360, 5244262, 5244359, 5244261, 5244263, 5244267, 5244268.